News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Anxiety with Nausea


 giggles2164 - Sun Aug 01, 2010 9:16 pm

Is it normal for people suffering from severe anxiety to experience nausea and loss of appetite? I was on Zoloft 25 mg for 6 years, went off of it for two months, and my doctor put me back on Zoloft for 50 mg. I have had a loss of appetite and nausea that is very bad especially in the morning. I have lost 5 pounds because of my loss of appetite. Could this be a side effect from the medicine or because of the anxiety? Do you have any recommendations as to how to beat the nausea because I feel like it is ruling my life right now.
 Faye Lang, RN, MSW - Wed Aug 04, 2010 5:28 pm

Hello giggles2164,

An anxiety disorder can include muscle tension, trembling, feeling "shaky", muscle aches or soreness, cold hands, sweating, dry mouth, nausea, vomiting, diarrhea, frequent urination, feeling of having a "lump" in the throat or stomach, and a feeling of jumpiness with startle responses. Depressive symptoms can include feeling "down" or a sad mood, tearfulness, irritability, excessive worry, pains, loss of interest in usual activities, loss of pleasure in usual activities, weight loss is usual but weight gain can also occur, difficulty concentrating, indecisiveness, sleep problems, agitation and fatigue. Anxiety and depression often occur at the same time.

Zoloft (sertraline hydrochloride) is a selective serotonin reuptake inhibitor, which acts to increase the amount of the neurohormone serotonin in the brain. The usual initial dosage amount for adults is 50mg daily, with increases up to 200mg daily. Zoloft is recommended for use in the treatment of both depression and anxiety. Those diagnoses often occur together. Adverse reactions to Zoloft can include fatigue, headache, dissiness, insomnia, agitation, dry mouth, nausea, diarrhea, vomiting, thirts, anorexia, various pains and rash. It should never be stopped abruptly, but should be tapered downward over a period of 2 to 4 weeks.

Some of your symptoms that indicate a need for this type of medication are similar to some of the reported side effects of the medication. Because you've taken it successfully before, it's not likely that side effects are an issue. You may be experiencing a rebound anxiety/depression following discontinuation of the medication, which is not frequent, but does happen often enough to be a consideration. It's also very possible that your symptoms have simply increased due to your individual situation, and that an upward dosage adjustment or additional medication is needed. Your doctor is the best person to make that determination. Your persistent nausea and weight loss can be due to either anxiety or depression, or both. Some things you can do to help it is to have a mild exercise program, such as daily walks, which helps restore the normal levels of neurohormones in the brain that are depleted by depression. You can stick to more liquids and soft foods, fresh fruit, and avoid spicy foods. Your doctor can also prescribe a temporary aid to counteract nausea, or advise you to use one that is available without prescription. As you know, nausea in the morning is a common sign of pregnancy; if there is any chance that you could be pregnant, your doctor would need to evaluate the safety of the medications that you are taking for use during pregnancy.

I wish you the best of luck.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here